High Wind, Guadalupe Mountains of Culberson County
- When
- November 18, 6:00 AM MST to November 19, 7:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
A strong low level jet associated with strong westerly flow aloft ahead of a potent upper level storm system resulted in high winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong low level jet associated with strong westerly flow aloft ahead of a potent upper level storm system resulted in high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 18, 3:55 AM MST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 AM CST FRI NOV 18 2011
.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.
&&
.AVIATION...
THINK PATCHY LOW CLOUDS...IF NOT LIGHT FOG...WILL DEVELOP OVER
PORTIONS OF THE EASTERN PERMIAN BASIN AND WEST CENTRAL TEXAS THIS
MORNING...BUT WILL STAY EAST OF THE WEST TEXAS TAF SITES.
OTHERWISE VFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING. GUSTY
SOUTH TO SOUTHWEST WINDS WILL AFFECT ALL TAF SITES...GENERALLY 15
TO 20KT SUSTAINED THIS AFTERNOON WITH A FEW HIGHER GUSTS. WINDS
WILL DIMINISH THIS EVENING. A LOW LEVEL JET WILL DEVELOP TONIGHT
AND USHER MORE APPRECIABLE LOW LEVEL MOISTURE INTO THE AREA. WILL
INCLUDE MVFR CEILINGS AT KMAF AFTER 19/06Z...BUT NOT INCLUDE AT
ANY OTHER TAF SITES. KFST...KINK...KPEQ AND KHOB COULD ALSO SEE
MVFR CEILINGS LATE IN THE TAF PERIOD. 67
&&
.PREV DISCUSSION... /ISSUED 405 AM CST FRI NOV 18 2011/
DISCUSSION...
ANOTHER COOL NIGHT ACROSS SE NM/WEST TEXAS...UNDER CLEAR SKIES AND
ZONAL FLOW ALOFT. LATEST SFC ANALYSIS SHOWS A SFC TROUGH DEVELOPING
OVER WY...INDUCING STRENGTHENING RETURN FLOW AND KEEPING OVERNIGHT
MINS ABOVE WHAT THEY WERE YESTERDAY MORNING.
ZONAL FLOW ALOFT WILL SLOWLY TRANSITION TO SW OVER THE NEXT FEW DAYS
AS A TROUGH OVER BC FLATTENS AND MOVES RAPIDLY ACROSS THE NRN
CONUS...FOLLOWED BY A PAC TROUGH THAT WILL DIG SOUTH PARALLEL TO THE
WEST COAST BEFORE MOVING ONSHORE AT BAJA MONDAY. AS THE WY SFC
TROUGH MOVES SE INTO THE PANHANDLES OVER THE NEXT 48 HRS...SFC FLOW
SHOULD VEER TO SW AND USHER IN DRIER AIR...RESULTING IN CRITICAL
FIRE WX CONDITIONS IN THE GUADALUPES TODAY. FOR SATURDAY...RH/S
WILL BE BORDERLINE IN THE GUADALUPES...BUT LOW ENOUGH ON THE
ADJACENT PLAINS TO WARRANT A FIRE WX WATCH. OTHERWISE...A BIG
WARMUP TO WELL-ABOVE NORMAL TEMPS CAN BE EXPECTED BEGINNING TODAY
THRU THE WEEKEND AS SFC FLOW VEERS TO SW. HOWEVER...FORECAST
SOUNDINGS AND H85 TEMP PROGS SUGGEST MET GUIDANCE TEMPS MAY BE A BIT
ROBUST...AND TO GENERALLY STICK TO THE COOLER MAV NUMBERS IN THE
SHORT TERM. SUNDAY...A COLD FRONT FROM THE BC TROUGH WILL TRY TO
BACKDOOR INTO THE AREA...BUT BOTH THE NAM AND GFS STALL IT INSIDE
THE NE ZONES. MONDAY...PAC TROUGH ARRIVES...AND MODELS CONTINUE TO
DIFFER ON BOTH TIMING AND AMPLITUDE OF THE TROUGH...W/THE NAM BEING
THE FASTEST...THE CMC THE SLOWEST...AND OTHER MODELS IN BETWEEN.
BLENDING THE GFS/ECMWF LOWRES...TROUGH AXIS SHOULD MOVE THRU THE FA
BY 12Z TUESDAY. BEST CHANCES FOR CONVECTION CONTINUE TO BE OVER THE
NE HALF OF THE CWA...WHERE BEST MOISTURE/INSTABILITY WILL RESIDE.
WE/LL CONTINUE W/MINIMAL POPS UNTIL MODELS COME INTO BETTER
AGREEMENT ON TIMING/PLACEMENT OF THE SYSTEM. GRADUAL WARMUP WILL
FOLLOW THE TROUGH AS RIDGING FOLLOWS.
FIRE WEATHER...
AMPLIFYING UPPER FLOW OVER THE WESTERN U.S. WILL RESULT IN BREEZY
CONDITIONS ACROSS THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND
WEST TEXAS. EXPECT ABOVE NORMAL TEMPERATURES TO COMBINE WITH DRY
AIR OVER THE THESE AREAS AND RESULT IN MINIMUM AFTERNOON RH/S AROUND
15 PERCENT. SOUTHWEST WINDS WILL RISE TO 20 TO 30 MPH IN THE
GUADALUPE MOUNTAINS SO WILL LEAVE THE RED FLAG WARNING INTACT
THERE. NEAR CRITICAL CONDITIONS WILL OCCUR OVER PORTIONS OF THE
SOUTHEAST NEW MEXICO PLAINS AND UPPER TRANS PECOS. MINIMUM
AFTERNOON RH/S WILL STAY ABOVE 15 PERCENT OVER THE REST OF THE AREA
THIS AFTERNOON...HOWEVER SOUTH WINDS WILL INCREASE TO 15 TO 25 MPH
OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. LOW LEVEL
MOISTURE WILL MOVE NORTHWESTWARD TO NEAR THE SOUTHEAST NEW MEXICO
PLAINS TONIGHT AND RESULT IN GOOD TO EXCELLENT RECOVERY AREAWIDE.
ANOTHER BREEZY DAY IS EXPECTED SATURDAY AS SOUTHWEST FLOW ALOFT
INCREASES. UPPER MOISTURE WILL SPREAD NORTHEASTWARD OVER THE AREA
AND MAY DAMPEN 20 FOOT SOUTHWEST WINDS A LITTLE...BUT SLIGHTLY
COOLER HIGH TEMPERATURES WILL NOT BE ENOUGH TO OFFSET A LACK OF LOW
LEVEL MOISTURE....ESPECIALLY OVER SOUTHEAST NEW MEXICO. THINK THE
SOUTHEAST NEW MEXICO PLAINS COULD HAVE MINIMUM AFTERNOON RH/S OF 15
PERCENT OR LESS...AND 20 FOOT WINDS OF 20 MPH OR GREATER FOR SEVERAL
HOURS. THE GUADALUPE MOUNTAINS WILL HAVE AT LEAST 25 TO 35 MPH
SOUTHWESTERLY WINDS...BUT RH/S WILL STRUGGLE TO DROP TO 15 PERCENT.
THEREFORE...WILL ISSUE A FIRE WEATHER WATCH FOR THE SOUTHEAST NEW
MEXICO PLAINS FROM 19/17Z TO 20/00Z. THINK NEAR CRITICAL FIRE
WEATHER CONDITIONS WILL OCCUR OVER PORTIONS OF THE UPPER TRANS PECOS
WHERE WINDS WILL BE LACKING SOMEWHAT...AND ACROSS THE PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS WHERE RH/S WILL STRUGGLE TO REACH 15
PERCENT. WINDS SHOULD SUBSIDE AROUND 20/00Z WITH RECOVERY EXPECTED
TO BE GOOD TO EXCELLENT SATURDAY NIGHT.
ON SUNDAY...A COLD FRONT WILL DROP INTO SOUTHEAST NEW MEXICO...THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. HOW FAR SOUTH THE
FRONT GOES REMAINS TO BE SEEN...BUT THE PRESENCE OF THE FRONT WILL
LIMIT 20 FOOT WIND SPEEDS. AFTERNOON RH/S WILL DROP TO 10 TO 15
PERCENT OVER THE DAVIS MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY
AND BIG BEND REGION. HOWEVER 20 FOOT WINDS SHOULD RISE TO THE 10 TO
15 MPH RANGE. MINIMUM AFTERNOON RH/S WILL BE HIGHER OVER THE REST
OF THE AREA.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 5 PM MST THIS AFTERNOON FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ.
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON FOR THE FOLLOWING ZONES... SOUTHEAST PLAINS/BLM
ROSWELL/LNZ.
TX...RED FLAG WARNING FROM NOON TODAY TO 5 PM MST THIS AFTERNOON FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
67/44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 349 AM CST FRI NOV 18 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 349 AM CST FRI NOV 18 2011 /249 AM MST FRI NOV 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT LOW RELATIVE HUMIDITY VALUES AND GUSTY SOUTHWEST WINDS WILL PREVAIL IN THE GUADALUPE MOUNTAINS TODAY. THIS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THERE THROUGH THE AFTERNOON. A RED FLAG WARNING IS IN EFFECT NOON TO 5 PM MDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE SOUTHEAST NEW MEXICO PLAINS LATE SATURDAY MORNING AND AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT. ALSO SATURDAY AFTERNOON...NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS...UPPER TRANS PECOS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351101, 351102.